Advertisement

When can antibiotics hurt more than help?

Dr. Mehmet Oz, MD
Cardiology (Cardiovascular Disease)
Some people may say there's no harm in taking antibiotics if you feel bad, but if you're fighting off a viral infection like the flu, antibiotics can hurt you more than they can help. That's because overtreating with antibiotics can cause collateral damage. You'll kill off all the bacterial allies in your gut and leave the evil virus untouched. If you do have to take antibiotics for a bacterial infection, protect your gut by eating probiotics, simple foods low down on the food chain that bacteria love and that can help reduce inflammation.
You: Staying Young: The Owner's Manual for Extending Your Warranty

More About this Book

You: Staying Young: The Owner's Manual for Extending Your Warranty

International bestselling authors of YOU: The Owner's Manual and YOU: On a Diet give you all the tools and know-how to stay young and defy the ageing process. Drawing lively parallels between your...
Michael B. Dahl, MD
Internal Medicine
Antibiotics can ‘hurt” by allowing bacteria that have randomly mutated against that antibiotic’s mechanism to grow in number. These “resistant bacteria will continue to grow and spread, and if the same antibiotic is used again the bacteria will be unphased.

Continue Learning about Antibiotic

FDA Issues Stronger Warning for Common Antibiotics
FDA Issues Stronger Warning for Common Antibiotics
The U.S. Food and Drug Administration (FDA) is now requiring stronger warnings on the labels and medication guides for a class of commonly prescribed ...
Read More
6 Ailments That Call for an Antibiotic
6 Ailments That Call for an Antibiotic
When it comes to a lingering case of the sniffles, your first instinct may still be to run to the family doctor for an antibiotic to knock them out. ...
Read More
What foods should I avoid if I take antibiotics?
F. Michael Gloth, IIIF. Michael Gloth, III
If you take quinolones (antibiotics) such as ciprofloxacin (Cipro), levofloxacin (Levaquin), ofloxac...
More Answers
Can taking antibiotics cause my child to have loose stools?
Dr. Tanya R. Altmann, MDDr. Tanya R. Altmann, MD
This is not an allergic reaction to the medicine. Diarrhea and mild abdominal pain are two of the mo...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.